Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Asymptotic normal structure and fixed points of nonexpansive mappings

Authors: J.-B. Baillon and R. Schöneberg
Journal: Proc. Amer. Math. Soc. 81 (1981), 257-264
MSC: Primary 47H10; Secondary 46B20, 47H09
MathSciNet review: 593469
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A mapping $ f$ defined on a subset $ X$ of a Banach space $ E$ and taking values in $ E$ is said to be nonexpansive if $ \left\vert {f(x) - f(y)} \right\vert \leqslant \left\vert {x - y} \right\vert$ for all $ x,y \in X$. In this paper we introduce a promising new geometric property of Banach spaces and show that it yields via a minor modification of known arguments a new fixed point theorem for nonexpansive mappings which includes Kirk's famous result as well as a recent result of Karlovitz. We also discuss in detail a situation not covered by this result.

References [Enhancements On Off] (What's this?)

  • [1] W. L. Bynum, An example of a reflexive Banach space lacking asymptotic normal structure (preprint).
  • [2] F. E. Browder, Nonexpansive nonlinear operators in Banach space, Proc. Nat. Acad. Sci. U.S.A. 54 (1965), 1041-1044. MR 0187120 (32:4574)
  • [3] M. Edelstein, The construction of an asymptotic center with a fixed-point property, Bull. Amer. Math. Soc. 78 (1972), 206-208. MR 0291917 (45:1005)
  • [4] -, Fixed point theorems in uniformly convex Banach spaces, Proc. Amer. Math. Soc. 44 (1974), 369-374. MR 0358451 (50:10917)
  • [5] K. Goebel, On the structure of minimal invariant sets for nonexpansive mappings, Ann. Univ. Mariae Curie-Skłodowska Sect. A. MR 0461226 (57:1211)
  • [6] D. Göhde, Zum Prinzip der kontraktiven Abbildung, Math. Nachr. 30 (1965), 251-258. MR 0190718 (32:8129)
  • [7] L. A. Karlovitz, Existence of fixed points of nonexpansive mappings in a space without normal structure, Pacific J. Math. 66 (1976), 153-158. MR 0435951 (55:8902)
  • [8] W. A. Kirk, A fixed point theorem for mappings which do not increase distance, Amer. Math. Monthly 72 (1965), 1004-1006. MR 0189009 (32:6436)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 47H10, 46B20, 47H09

Retrieve articles in all journals with MSC: 47H10, 46B20, 47H09

Additional Information

Keywords: Nonexpansive mappings, normal structure, asymptotic normal structure
Article copyright: © Copyright 1981 American Mathematical Society

American Mathematical Society